Alert archive / Wyoming / Special Weather Statements in 2012

Special Weather Statement, NWS Riverton, WY

August 1, 2012Hot Springs County, Wyoming

NWS Riverton, WY issued this special weather statement at Aug 1, 2012, 2:16 PM MDT for Hot Springs County, Wyoming. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2012, 2:16 PM MDT (20:16 UTC)
Expired
Aug 1, 2012, 3:00 PM MDT
In force
44 min
Issued by
NWS Riverton, WY

County Hot Springs County, WY

The radar

The Riverton/Lander radar (KRIW), 56 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 8.3 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2012-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2012-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4147 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

184 
WWUS85 KRIW 012016
SPSRIW

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
216 PM MDT WED AUG 1 2012

WYZ002-005-007-016-017-012100-
ABSAROKA MOUNTAINS WY-OWL CREEK AND BRIDGER MOUNTAINS WY-SOUTHWEST
BIG HORN BASIN WY-UPPER WIND RIVER BASIN WY-WIND RIVER BASIN WY-
216 PM MDT WED AUG 1 2012

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HOT SPRINGS AND CENTRAL
FREMONT COUNTIES UNTIL 300 PM MDT...

AT 208 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM HWY JCT 431 AND 120
TO CROWHEART...AND MOVING SOUTHEAST AT 20 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH 
BRIEF HEAVY RAIN AND FREQUENT LIGHTNING.

THESE STORMS WILL BE NEAR...
UPPER COTTONWOOD CREEK RD AND OWL CREEK RD AROUND 225 PM MDT.
LEGEND ROCK AROUND 230 PM MDT.
HAMILTON DOME AROUND 235 PM MDT.
STATE HWY 120 MILE MARKER 20 AROUND 245 PM MDT.
HWY JCT 170 AND 174 AND STATE HWY 170 MILE MARKER 10 AROUND 250 PM
MDT.
MISSOURI FLAT RD...STATE HWY 120 MILE MARKER 10 AND HWY JCT 170 AND
120 AROUND 300 PM MDT.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

BRIEF HEAVY RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES
AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A
FLOODED ROADWAY.

REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4372 10813 4311 10866 4333 10917 4395 10867
TIME...MOT...LOC 2016Z 300DEG 15KT 4393 10857 4331 10915

$$

HATTINGS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this special weather statement went out at Aug 1, 11:32 AM MDT, 2 hours 44 minutes earlier.

Area forecast discussion, Aug 1, 11:32 AM MDT, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
1132 AM MDT WED AUG 1 2012

.SHORT TERM...TODAY THROUGH FRIDAY NIGHT

MONSOON MOISTURE REMAINS IN PLACE OVER THE AREA KEEPING SHOWER
ACTIVITY ACROSS SOUTHERN SWEETWATER AND NATRONA COUNTIES EARLY THIS
MORNING.  THE MONSOON WILL HOLD ON FOR ONE MORE DAY ACROSS THE AREA
WITH SHOWERS AND ISOLATED THUNDERSTORMS REDEVELOPING THIS AFTERNOON
WITH THE GREATEST COVERAGE OVER THE MOUNTAINS AND THE SOUTHERN HALF
OF THE STATE.  ISOLATED SHOWER ACTIVITY IS POSSIBLE IN THE NORTH BUT
LESS LIKELY.  DRY AIR WILL BEGIN TO WORK ITS WAY IN FROM THE NORTH
AS A WEAKENING SHORTWAVE TROUGH MOVES ACROSS MONTANA SENDING A COLD
FRONT INTO THE NORTH THIS AFTERNOON.  THE FRONT ITSELF SHOULD
PRODUCE MUCH EXCEPT A WIND SHIFT TO THE NORTH AND A BIT OF AN
INCREASE IN WIND BUT THE AIRMASS BEHIND IT IS MUCH DRIER AND A
LITTLE COOLER THAN WHAT WE HAVE BEEN EXPERIENCING LATELY.  THE RIDGE
THAT HAS BEEN IN PLACE OVER THE WESTERN TWO THIRDS OF THE CONUS WILL
WEAKEN TODAY BRINGING A MORE ZONAL UPPER FLOW.  A MORE VIGOROUS
SHORTWAVE IS POISED TO DIVE SOUTHWARD OUT OF CANADA TIGHTENING THE
PRESSURE GRADIENT ACROSS THE INTERMOUNTAIN WEST AS IT APPROACHES.
THIS WILL INCREASE THE WIND AROUND WYOMING.  THIS WIND AND THE DRIER
AIRMASS WILL RAISE FIRE WEATHER CONCERNS FOR THURSDAY.  A FIRE
WEATHER WATCH IS IN PLACE FOR MUCH OF WESTERN AND CENTRAL WYOMING
FOR THURSDAY.  PRECIPITATION IS UNLIKELY ACROSS THE AREA THURSDAY.
FRIDAY BECOMES A TRICKY FORECAST AS DAYTIME WEATHER WILL BE
PRIMARILY DETERMINED BY THE TIMING OF A MORE POTENT COLD FRONT
ASSOCIATED WITH THE STRONGER WAVE.  MODELS DISAGREE A BIT ON THE
PLACEMENT OF THE PARENT LOW SO THE STRENGTH AND TIMING OF THE
FRONTAL PASSAGE IS A BIT IN QUESTION.  THE SOUTH WILL SEE BREEZY TO
WINDY WEST TO SOUTHWESTERLY WIND PRE FRONT AND SHOULD ALSO GET
PLENTY OF DAYTIME HEATING.  AS SUCH FIRE WEATHER CONCERNS WILL BE
ELEVATED ONCE AGAIN.  CURRENT THINKING IS THAT THE FRONT WILL MAKE
IT INTO CENTRAL WYOMING EARLY ENOUGH TO KEEP HIGHS DOWN AND
THEREFORE HUMIDITY ABOVE CRITICAL LEVELS.  SHOWERS AND THUNDERSTORMS
WILL BE POSSIBLE IN THE NORTHERN MOUNTAINS AS WELL.  THE LOW TO THE
NORTH SHOULD MOVE OFF TO THE EAST BY FRIDAY NIGHT ALLOWING WIND TO
TAPER OFF AS THE THUNDERSTORM THREAT DIMINISHES IN THE NORTH.

.LONG TERM...SATURDAY THROUGH WEDNESDAY

DRY NORTHWEST FLOW IS EXPECTED IN WAKE OF THE TROUGH THAT AFFECTS
THE AREA FRIDAY. DESPITE PLENTY OF INSOLATION...TEMPERATURES
SATURDAY WILL BE PLEASANTLY BELOW AVERAGE EAST OF THE DIVIDE AND
SEASONAL WEST OF THE DIVIDE.

GLOBAL MODELS ARE SHOWING MONSOONAL MOISTURE BEGINNING TO SURGE INTO
THE AREA LATE SUNDAY...BUT NOT GETTING ESTABLISHED UNTIL MONDAY.
THUS SUNDAY LOOKS TO BE DRY WITH PERHAPS VERY ISOLATED CONVECTION
OVER THE SOUTHWEST. ISOLATED TO LOCALLY SCATTERED DIURNAL CONVECTION
OVER MUCH IF NOT ALL OF THE AREA MONDAY.

MEDIUM RANGE MODELS THEN HAVE SIGNIFICANT DIFFERENCES ON A POSSIBLE
SHORTWAVE TROUGH DIGGING SOUTHEAST OUT OF THE GULF OF ALASKA INTO
SOUTHERN BRITISH COLUMBIA/PACIFIC NORTHWEST SUNDAY AND MONDAY. THE
00Z GEM AND 12Z ECMWF MODELS ARE PICKING UP ON THIS FEATURE WHILE
THE 00Z ECMWF...GFS AND UKMET ARE NOT. THIS HAS A SIGNIFICANT
IMPACT ON PLACEMENT OF THE SUBTROPICAL RIDGE...AND MONSOONAL
MOISTURE...AS WELL AS WHETHER OR NOT A COLD FRONT COULD IMPACT THE
AREA MIDDLE OF NEXT WEEK. WILL BROAD BRUSH LOW POPS FOR NOW DUE
TO THIS UNCERTAINTY.

&&

.AVIATION.../18Z ISSUANCE/

ISOLATED CONVECTION HAS WANED AFTER MOVING OFF OF THE ABSAROKAS.
SIMILAR TO THE PAST COUPLE DAYS...AN AFTERNOON SURGE OF MOISTURE IS
EXPECTED TO INVIGORATE SHOWER ACTIVITY AFTER 18Z TODAY. ISOLATED
THUNDERSTORMS WILL BE POSSIBLE...WHICH MAY BRING BRIEF PERIODS OF
GUSTY WIND TO TERMINALS ACROSS THE FORECAST AREA. ADDITIONALLY...
MOUNTAIN THUNDERSTORMS MAY RESULT IN INCREASED TURBULENCE OVER THE
MOUNTAIN PASSES THROUGH THE AFTERNOON HOURS. SHOWER ACTIVITY IS
EXPECTED TO WEAKEN AFTER 00Z...THOUGH ISOLATED SHOWERS WILL REMAIN
POSSIBLE. FURTHER WEAKENING IS EXPECTED BETWEEN 06Z AND 12Z
THURSDAY...WITH MOSTLY DRY CONDITIONS BY 12Z. WIND WILL INCREASE
TOMORROW...ESPECIALLY ACROSS THE SOUTHWESTERN WIND CORRIDOR FROM
KRKS TO KCPR BUT IS EXPECTED TO HOLD OFF UNTIL AROUND 18Z.

&&

.FIRE WEATHER...

ANOTHER DAY OF ISOLATED TO SCATTERED THUNDERSTORMS IS EXPECTED TODAY
AS MONSOON MOISTURE REMAINS IN PLACE.  THE GREATEST CONCERN FOR
STORMS WILL BE IN THE MOUNTAINS AND ACROSS THE SOUTHERN HALF OF THE
STATE.  ANY STORMS IN THE NORTH SHOULD REMAIN VERY ISOLATED.  GUSTY
OUTFLOW WIND AND LIGHTNING WILL BE THE MAIN CONCERNS.  A WEAK
DISTURBANCE WILL SEND A COLD FRONT INTO THE NORTH THIS EVENING
USHERING IN A DRIER AIRMASS AND INCREASED WIND FOR THURSDAY.  AS
SUCH A FIRE WEATHER WATCH IS IN PLACE FOR A LARGE PORTION OF WESTERN
AND CENTRAL WYOMING.  A STRONGER DISTURBANCE WILL BRING WINDY
CONDITIONS ONCE AGAIN FOR FRIDAY BUT A STRONGER COLD FRONT WILL
BRING SIGNIFICANTLY COOLER TEMPERATURES AND SHOULD KEEP HUMIDITY
ABOVE CRITICAL LEVELS IN THE NORTH.  SOUTHERN WYOMING WILL SEE THE
THREAT FOR RED FLAG CONDITIONS ONCE AGAIN.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH FROM THURSDAY AFTERNOON THROUGH THURSDAY
EVENING WYZ277-279-280-283-285>289-300.

&&

SHORT TERM...BERC
LONG TERM...WM
AVIATION...HATTINGS
FIRE WEATHER...BERC
Hazardous weather outlook, Aug 1, 4:00 AM MDT, 10 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
400 AM MDT WED AUG 1 2012

WYZ001>020-022>030-021200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
400 AM MDT WED AUG 1 2012

...FIRE WEATHER WATCH FOR MUCH OF CENTRAL AND SOUTHERN WYOMING
THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO LOCALLY SCATTERED THUNDERSTORMS...MAINLY OVER THE SOUTH
AND EAST THIS AFTERNOON AND EVENING.  STORMS WILL BE CAPABLE
OF PRODUCING SMALL HAIL...WIND GUSTS IN EXCESS OF 40 MPH...AND
DANGEROUS CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THURSDAY...ELEVATED TO EXTREME FIRE BEHAVIOR POSSIBLE...OVER MUCH OF
WESTERN AND CENTRAL WYOMING.

FRIDAY...ELEVATED TO EXTREME FIRE BEHAVIOR POSSIBLE...MAINLY OVER
THE SOUTH AND SOUTHWEST.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER...
INCLUDING ANY DAMAGE...WIND GUSTS OVER 40 MPH...AND HAIL OF ANY
SIZE.

TEAM RIVERTON

In the hours before

Special weather statement, Aug 1, 8:58 AM MDT, 5 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
858 AM MDT WED AUG 1 2012

WYZ002-012-013-011545-
ABSAROKA MOUNTAINS WY-JACKSON HOLE WY-TETON AND GROS VENTRE MOUNTAINS
WY-
858 AM MDT WED AUG 1 2012

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME NORTHWESTERN FREMONT
COUNTY IN CENTRAL WYOMING...AND EXTREME SOUTHERN PARK AND EASTERN
TETON COUNTIES IN NORTHWEST WYOMING UNTIL 945 AM MDT...

AT 847 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BUFFALO VALLEY RANCH...OR NEAR MORAN
JUNCTION...MOVING EAST AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

THIS STORM WILL BE NEAR...
U.S. HWY 287/26 MILE MARKER 20 AROUND 915 AM MDT.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

BRIEF HEAVY RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES
AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A
FLOODED ROADWAY.

REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4406 10971 4374 10967 4374 11044 4396 11047
TIME...MOT...LOC 1457Z 265DEG 28KT 4385 11032

HATTINGS
Special weather statement, Aug 1, 2:16 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
216 PM MDT WED AUG 1 2012

WYZ002-005-007-016-017-012100-
ABSAROKA MOUNTAINS WY-OWL CREEK AND BRIDGER MOUNTAINS WY-SOUTHWEST
BIG HORN BASIN WY-UPPER WIND RIVER BASIN WY-WIND RIVER BASIN WY-
216 PM MDT WED AUG 1 2012

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HOT SPRINGS AND CENTRAL
FREMONT COUNTIES UNTIL 300 PM MDT...

AT 208 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM HWY JCT 431 AND 120
TO CROWHEART...AND MOVING SOUTHEAST AT 20 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
BRIEF HEAVY RAIN AND FREQUENT LIGHTNING.

THESE STORMS WILL BE NEAR...
UPPER COTTONWOOD CREEK RD AND OWL CREEK RD AROUND 225 PM MDT.
LEGEND ROCK AROUND 230 PM MDT.
HAMILTON DOME AROUND 235 PM MDT.
STATE HWY 120 MILE MARKER 20 AROUND 245 PM MDT.
HWY JCT 170 AND 174 AND STATE HWY 170 MILE MARKER 10 AROUND 250 PM
MDT.
MISSOURI FLAT RD...STATE HWY 120 MILE MARKER 10 AND HWY JCT 170 AND
120 AROUND 300 PM MDT.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

BRIEF HEAVY RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES
AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A
FLOODED ROADWAY.

REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4372 10813 4311 10866 4333 10917 4395 10867
TIME...MOT...LOC 2016Z 300DEG 15KT 4393 10857 4331 10915

HATTINGS

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 5:27 AM MDTSpecial Weather StatementRIW48 min
Aug 1, 8:58 AM MDTSpecial Weather StatementRIWTeton47 min
Aug 1, 3:02 PM MDTSpecial Weather StatementRIWFremont43 min
Aug 1, 3:26 PM MDTSpecial Weather StatementRIW64 min
Aug 1, 3:46 PM MDTSpecial Weather StatementRIWFremont44 min
Aug 1, 4:08 PM MDTSpecial Weather StatementRIWSweetwater67 min
Aug 1, 4:36 PM MDTSpecial Weather StatementRIW39 min
Aug 1, 5:48 PM MDTSpecial Weather StatementRIWNatrona57 min

Nearby

Special Weather Statements in Wyoming, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.